It's that time of year again – along with the lovely summer sunshine, picnics and pub garden trips, for many of us the dreaded hay fever has also returned. If you're one of the unlucky ones who suffers from the stinging eyes and streaming nose this allergy can bring, you're no doubt reaching for the antihistamines in order to make life this summer that little bit more bearable. But if you drive after taking over-the-counter hay fever medication, bear in mind that you may be risking a fine or driving ban.
Be wary of driving after taking hay fever medicine
Because antihistamines can cause drowsiness and sickness, they may impact your alertness and ability behind the wheel – and therefore put you at risk of a driving under the influence charge in the same way as drugs such as cannabis or alcohol.
READ MORE: Your G&T could double up as a hay fever remedy
In a recent survey, insurance comparison site confused.com found 10 per cent of drivers had noticed the affects of medication while driving, such as feeling drowsy, experiencing slower reactions or suffering from slightly blurred vision. And 86 per cent were unaware that driving after taking hay fever medication could see you charged with the same offences as someone driving after taking illegal drugs.
Amanda Stretton, the site's motoring editor, said: "With summer comes hay fever, but this year it really is stinging a lot of drivers. This 'pollen boom' means motorists are going to be desperately relying on their antihistamines to keep their symptoms at bay. But what they may not know is that some can cause drowsiness and seriously affect their ability to drive. If in doubt, they should speak to their doctor or pharmacist for clarity.
READ MORE: 7 natural remedies for hay fever sufferers
"The consequences of drug driving can be very serious. Offenders are putting their lives and the lives of other road users at risk, and they could seriously damage their driving history if served with a criminal record, and see their car insurance premiums shoot up as a result."